Breastfeeding And Tylenol

Is It Safe To Take Acetaminophen If You're Breastfeeding?

Can you take Tylenol (Acetaminophen) if you're breastfeeding? Is it safe?
Is it safe to take Tylenol if you're breastfeeding?. Science Photo Library/Getty Images

What Is Tylenol (Acetaminophen)? 

Tylenol is the brand name for the medication known as acetaminophen. Acetaminophen is an analgesic and an antipyretic. Analgesics relieve pain, and antipyretics are used to bring down an elevated body temperature.

What Is Tylenol Used To Treat?

Tylenol is a prescription medication, but it is also available over-the-counter. It is commonly used to treat pain, headache, and fever.

After childbirth, acetaminophen is often prescribed to help relieve postpartum pain. In addition, it can be taken to treat the discomfort associated with some of the common problems of breastfeeding including sore nipples, breast engorgement, plugged milk ducts, and mastitis.

Tylenol is also used to treat mild pain and fever in infants and children.

Can You Take Tylenol If You're Breastfeeding?

Yes, it is considered safe to take Tylenol when you are breastfeeding. A small amount of this medication does transfer into breast milk, but healthy, full-term newborns can handle it very well.

Dose Recommendations

The recommended adult dose of Tylenol is 325 mg to 650 mg every 4 to 6 hours. However, you should always consult your doctor for proper dosing instructions before taking any medications.

Side Effects and Warnings

  • Always discuss the use of any medication with your physician before starting it, especially if you or your child have health issues, or if your child is born prematurely.
  • The excessive use of Tylenol can be dangerous. Tylenol should not be taken in large doses or for more than a few days unless your doctor instructs you otherwise.
  • When the recommended doses of acetaminophen are used, side effects are uncommon. However, as with all medications, side effects are possible. In nursing mothers, diarrhea, abdominal issues, and liver toxicity have been noted when Tylenol is taken in high doses, or when it is taken regularly over a long period of time. And, although rare, if a mother overdoses on Tylenol, her child may develop stomach problems, diarrhea, rash, or liver problems.
  • If any side effects are suspected, stop taking Tylenol and contact your doctor and your baby's doctor right away.

See Also: 

Sources:

Briggs, Gerald G., Roger K. Freeman, and Sumner J. Yaffe. Drugs in Pregnancy and Lactation: A Reference Guide to Fetal and Neonatal Risk. Lippincott Williams & Wilkins, 2012.

Lawrence, Ruth A., MD, Lawrence, Robert M., MD. Breastfeeding A Guide For The Medical Profession Seventh Edition.  Mosby. 2011.

Hale, Thomas W., and Rowe, Hilary E. Medications and Mothers' Milk: A Manual of Lactational Pharmacology Sixteenth Edition. Hale Publishing. 2014.

Sachs, H. C., Frattarelli, D. A., Galinkin, J. L., Green, T. P., Johnson, T., Neville, K., Paul, I.M., and Van den Anker, J. The Transfer of Drugs and Therapeutics Into Human Breast Milk: An Update on Selected Topics. 2013. Pediatrics; 132(3): e796-e809: http://pediatrics.aappublications.org/content/132/3/e796.full

U.S. National Library of Medicine. LactMed: Acetaminophen. National Institutes of Health (NIH). Accessed April 25, 2015: http://toxnet.nlm.nih.gov/cgi-bin/sis/search2/f?./temp/~pPMBNl:1

Continue Reading